Alert archive / Arkansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 142, NWS Tulsa, OK

May 22, 2005Benton County, Washington County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 22, 2005, 2:07 PM CDT for Benton County, Washington County, Arkansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2005, 2:07 PM CDT (19:07 UTC)
Expired
May 22, 2005, 2:51 PM CDT
In force
44 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

Counties Benton County, AR, Washington County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-492 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 221907
SVRTSA
ARC007-143-222000-
/O.NEW.KTSA.SV.W.0142.050522T1907Z-050522T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
207 PM CDT SUN MAY 22 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN NORTHWEST ARKANSAS
  WASHINGTON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 300 PM CDT

* AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL
  AND WINDS TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES SOUTH OF GENTRY TO 3 MILES WEST OF ELKINS...
  MOVING SOUTH AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FARMINGTON AND
  GREENLAND.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3627 9455 3621 9395 3595 9392 3600 9448

$$
2 follow-up statements
000 
WWUS54 KTSA 221925
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
225 PM CDT SUN MAY 22 2005

ARC007-221935-
/O.CAN.KTSA.SV.W.0142.000000T0000Z-050522T2000Z/
BENTON AR-
225 PM CDT SUN MAY 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY HAS BEEN
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED SOUTH OF BENTON COUNTY.

LAT...LON 3614 9444 3612 9418 3590 9404 3586 9421

$$

ARC143-222000-
/O.CON.KTSA.SV.W.0142.000000T0000Z-050522T2000Z/
WASHINGTON AR-
225 PM CDT SUN MAY 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM CDT FOR
WASHINGTON COUNTY...

AT 224 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
WINDS TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 3 MILES WEST OF SAVOY TO 3 MILES SOUTHWEST OF GREENLAND...MOVING
SOUTH AT 15 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WALNUT GROVE...
WEST FORK AND WOOLSEY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3614 9444 3612 9418 3590 9404 3586 9421

$$
000 
WWUS54 KTSA 221951
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
251 PM CDT SUN MAY 22 2005

ARC143-222001-
/O.CAN.KTSA.SV.W.0142.000000T0000Z-050522T2000Z/
WASHINGTON AR-
251 PM CDT SUN MAY 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY HAS BEEN
CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3614 9444 3612 9418 3590 9404 3586 9421

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:08 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 22, 12:08 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1208 PM CDT SUN MAY 22 2005

.DISCUSSION...
ELEVATED CONVECTION STILL ONGOING IN SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS SO WILL NEED TO LEAVE LOW POPS IN THAT AREA THIS
AFTERNOON. HOWEVER...THE MAIN EVENT WILL BE FURTHER TO THE NORTH
NEAR AND JUST NORTH OF THE FRONTAL BOUNDARY THAT IS SAGGING SLOWLY
SOUTH ALONG THE OKLAHOMA/KANSAS BORDER.

REGIONAL SOUNDINGS SHOW THAT THE WARM SECTOR AIRMASS IS
SUFFICIENTLY CAPPED AND TEMPERATURES THIS FAR EAST WILL NOT BE HOT
ENOUGH TO BREAK THE CAP. HOWEVER STRONG TO SEVERE THUNDERSTORMS
ARE LIKELY TO DEVELOP BETWEEN MID AFTERNOON AND EARLY EVENING
IMMEDIATELY TO THE NORTH OF THE FRONTAL BOUNDARY ACROSS NORTHEAST
OKLAHOMA AND FAR NORTHWEST ARKANSAS WHERE MOISTURE WILL BE POOLED
WITH SURFACE DEWPOINTS IN THE LOWER 70S. THE UPPER 70S DEWPOINTS
SHOWN BY THE NAM APPEAR OVERDONE SO CAPE VALUES WILL NOT BE AS
LARGE AS THE NAM SUGGESTS BUT INSTABILITY AND SHEAR WILL BE MORE
THAN SUFFICIENT FOR ORGANIZED SEVERE STORMS AND EVEN SUPERCELLS.
THE TORNADO THREAT IS NOT OVERLY HIGH DUE TO HOT SURFACE
TEMPERATURES AND THUS HIGH LCLS BUT DEEP LAYER SHEAR IS
SUFFICIENT FOR PERHAPS AN ISOLATED TORNADO NEAR THE KANSAS BORDER.

THE FUTURE EVOLUTION OF THE STORMS TONIGHT IS QUESTIONABLE AT THIS
TIME. THE INITIAL STORMS MAY TEND TO WEAKEN AND DISSIPATE AS THEY
MOVE SOUTH INTO THE CAPPED WARM SECTOR AIRMASS. HOWEVER...THE LOW
LEVEL JET WILL AID ELEVATED CONVECTIVE DEVELOPMENT NORTH OF THE
FRONT TONIGHT ACROSS SOUTHEAST KANSAS...FAR SOUTHWEST
MISSOURI...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THESE
ELEVATED STORMS MAY MAKE IT FURTHER SOUTH LATE TONIGHT BEFORE
WEAKENING EARLY MONDAY.

FOR THIS UPDATE...HAVE ADJUSTED THE DEWPOINT GRIDS TO REFLECT THE
EXPECTED POOLING OF HIGHER MOISTURE IN NORTHEAST OKLAHOMA AND ALSO
ADJUSTED THE SKY GRIDS SOME TO REFLECT CURRENT AND EXPECTED
CONDITIONS. TEMPERATURES LOOK CLOSE BUT DID NUDGE SOME READINGS UP
A DEGREE OR SO.

UPDATE COMING MOMENTARILY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

FORECASTER ID= 5

PLATE
Hazardous weather outlook, May 22, 1:23 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
123 PM CDT SUN MAY 22 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-230630-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
123 PM CDT SUN MAY 22 2005

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON AND TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
        AREA...NEAR THE KANSAS AND MISSOURI BORDERS.
        ONSET...LATE THIS AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OF A EUFAULA TO TALIHINA LINE.
	ONSET...AFTER 3 PM.
	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST
                                ARKANSAS.

DISCUSSION...
EARLY THIS AFTERNOON...A FRONTAL BOUNDARY HAS SAGGED SOUTH TO NEAR
THE OKLAHOMA/KANSAS BORDER. THIS FRONT WILL CONTINUE TO SAG VERY
SLOWLY SOUTH THIS AFTERNOON AND TONIGHT. ELEVATED THUNDERSTORMS
HAVE ALREADY DEVELOPED ACROSS PARTS OF FAR NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS. THESE STORMS WILL POSE A MINIMAL THREAT OF
HAIL UP TO PENNY SIZE EARLY THIS AFTERNOON.

LATER THIS AFTERNOON OR EARLY THIS EVENING...SCATTERED STRONG TO
SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR ALONG AND
JUST NORTH OF THE FRONTAL BOUNDARY. MOISTURE AND INSTABILITY WILL
BE MAXIMIZED IN THIS ZONE WITH SURFACE DEWPOINTS IN THE LOWER 70S
YIELDING CAPE VALUES AROUND 4000 JOULES PER KILOGRAM. WIND
PROFILES WILL BECOME INCREASINGLY FAVORABLE FOR SUPERCELL
DEVELOPMENT ESPECIALLY NEAR THE KANSAS AND MISSOURI BORDERS. HIGH
LIFTING CONDENSATION LEVELS WILL RESULT IN VERY LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN SEVERE THREATS. HOWEVER...A BRIEF
TORNADO IS ALSO POSSIBLE.

OVERNIGHT...A COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THESE STORMS WILL ALSO
POSE AT LEAST A MARGINAL HAIL AND WIND THREAT THROUGH THE
OVERNIGHT HOURS AS THEY MOVE SOUTH ACROSS THE AREA. THE SOUTHERN
EXTENT OF STORMS LATE TONIGHT IS UNCERTAIN DUE TO A CAPPING
INVERSION PRESENT SOUTH OF THE FRONTAL BOUNDARY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
EVENING...MAINLY IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
NORTHWEST FLOW ALOFT WILL RESULT IN CONTINUED CHANCES OF
THUNDERSTORMS THROUGH MOST OF THE UPCOMING WEEK. THERE MAY BE A
BRIEF LULL IN THE ACTIVITY AROUND FRIDAY AS SURFACE HIGH PRESSURE
BUILDS INTO THE AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD MONITOR THE LATEST FORECASTS FOR
POTENTIAL ACTIVATION THROUGHOUT THE UPCOMING WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 22, 2:03 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
203 PM CDT SUN MAY 22 2005

ARZ001-010-221930-
BENTON AR-WASHINGTON AR-
203 PM CDT SUN MAY 22 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS
     BENTON AND WASHINGTON

AT 203 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM FAIRMOUNT TO 2 MILES NORTHEAST OF FARMINGTON...
MOVING SOUTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...WALNUT GROVE...ROCKY COMFORT...FAIRMOUNT...
SHADY GROVE...TUTTLE...MAYFIELD...HARMON...SILOAM SPRINGS...LOWELL...
GENTRY...GALLITIN...HEALING SPRINGS...SPRINGTOWN...HIGHFILL...CAVE
SPRINGS...FAYETTEVILLE...SPRINGDALE...ELKINS...FARMINGTON...RHEA...
VINEY GROVE...WEDINGTON...SAVOY...GOSHEN...WHEELER...JOHNSON...
SONORA...TONTITOWN AND ELM SPRINGS.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

Nearby

Severe Thunderstorm Warnings in Arkansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.